Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Quad Cities, IA

May 30, 2004Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2004, 7:27 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 7:27 AM CDT (12:27 UTC)
Expired
May 30, 2004, 8:45 AM CDT
In force
78 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS53 KDVN 301227
SVRDVN
ILC067-109-301345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 845 AM CDT

* AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM DISCO TO 7 MILES SOUTHWEST OF COLMAR...OR ALONG A
  LINE EXTENDING FROM 15 MILES SOUTHEAST OF BURLINGTON TO 10 MILES
  SOUTHEAST OF CARTHAGE...AND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLMAR AND BLANDINSVILLE BY 735 AM CDT
  TENNESSEE BY 745 AM CDT
  FANDON AND COLCHESTER BY 750 AM CDT
  SCIOTA BY 755 AM CDT
  GOOD HOPE BY 800 AM CDT
  MACOMB BY 805 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

THIS STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.

LAT...LON 4063 9103 4022 9104 4026 9058 4061 9046

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:58 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 30, 4:58 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT SUN MAY 30 2004

.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA.
SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE
MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA
SALLE PERU LINE.

&&

.DISCUSSION...

TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA
BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON.
MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA
DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE
POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT
OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY
ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER
WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK
SO WILL KEEP CURRENT FLOOD WATCH GOING.

MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS
THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT
SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO
PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY.
QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES
OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM
FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO
BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY
SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE
AFTERNOON HOURS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON.
IA...IAZ040>042-051>054
IL...NONE.
MO...NONE.

&&

08
Hazardous weather outlook, May 30, 5:20 AM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 30 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE
EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED
SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS
AND RIVERS AND CAUSE RENEWED FLOODING.

SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK
APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD
CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.

ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR
NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE
DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW
PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS...
ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE
PRIMARY THREAT.

IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 3 PM UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY

UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH
AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY
THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING.

ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION
LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 80.

08

In the hours before

Local storm report, May 30, 7:09 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      5 S FAIRFIELD           40.93N 91.97W
05/30/2004                   JEFFERSON          IA   LAW ENFORCEMENT

            COUNTY ROAD H43 CLOSED BETWEEN CEDAR AND CRESSWOOD DUE TO
            HIGH WATER. SEVERAL OTHER ROADS REPORTED TO BE UNDER
            WATER THROUGHOUT THE COUNTY.

&&

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:33 AM CDTSevere Thunderstorm WarningDVNHenry57 min
May 30, 7:53 AM CDTFlash Flood WarningDVNBureau, Henry, Mercer, Rock Island, Whiteside6 hr
May 30, 8:58 AM CDTSevere Thunderstorm WarningDVNBureau62 min
May 30, 10:01 AM CDTFlash Flood WarningDVNPutnam4 hr
May 30, 2:18 PM CDTSevere Thunderstorm WarningDVNHancock42 min
May 30, 2:29 PM CDTTornado WarningDVNHancock46 min
May 30, 2:45 PM CDTTornado WarningDVNHenderson45 min
May 30, 3:11 PM CDTTornado WarningDVNHancock, McDonough, Warren49 min
May 30, 3:57 PM CDTSevere Thunderstorm WarningDVNHenry48 min
May 30, 4:03 PM CDTTornado WarningDVNMcDonough, Warren27 min
May 30, 4:48 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam57 min
May 30, 4:51 PM CDTFlash Flood WarningDVNBureau, Henry, Putnam54 min
May 30, 4:51 PM CDTFlash Flood WarningDVNBureau, Henry, Putnam3 hr
May 30, 4:54 PM CDTTornado WarningDVNBureau, Whiteside51 min
May 30, 5:02 PM CDTFlash Flood WarningDVNMcDonough3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.